I've always had a few hairs in the drain, but it has accelerated since I started Synthroid. I was on .75 for 6 weeks, now I've upped to 100 for exactly one week. Yes, I still have my thyroid, and yes I'm hypo--Hashi's to be exact.
And on a related topic, is there any significance to being labeled "Hashi's" as opposed to straight hypo? I mean, do you do anything differently?
It is normal to have some hair loss every day. Depending on where you get your info, up to 100 hairs a day is not considered abnormal. I have always been a BIG shedder. The bathroom floor must be wiped EVERY time I brush my hair, but since starting Levoxyl, it is significantly worse. The hair shedding I had before never bothered me b/c it was just the norm for me and my hair was so thick it didn't matter. Now, I actually dread washing my hair and have been doing so less frequently b/c it's so alarming to see how much hair comes out in my hands as I wash.
Now, given what you've said about your condition (and others will probably have more input for you) I would think it coule be related to the medicine since your loss did start right after taking the Synthroid. Hair loss can be a symptom of Hypothyroid, but if your loss started after the meds, then I would have a tough time dismissing the possibility that it's related. I have not looked up the drug sheet on Synthroid, but Levoxyl's drug sheet states that some people experience hairloss the first few months of therapy and that it is "usually temporary." On top of that, I have asked this question on the Yahoo! question boards and got a few responses from women who did have excessive hairloss on Levoxyl and they said it DID eventually stop and for one woman it took almost a year, but it stopped and her hair is almost back to normal.
I have also read about different supplements people have tried to slow down the loss or promote new growth and so I am trying a combo of a few of them: Omega 3, B-complex, Biotin, Evening Primrose Oil. It's too soon to tell if it's working, but I figure it can't hurt. You should check with your dr. before adding any of these to your regimen.
I don't know the answer to your question about doing anything differently for Hashi's vs. just plain Hypo. I am sure others will know and pipe in.
Absolutely! Hair falls out from taking the Synthroid meds because of the change in the thyroid not exactly from Synthroid. The change of your numbers and hormones effected by the Synthroid supposedly causes the hair to fall out. Diabetes will also cause hair loss. My numbers were OK but I had a weight gain and a slow metabolism, also Hashimoto disease. This is why I was given Synthroid. Within weeks my hair began to fall out - I lost over 1/2 my head of hair in strands, not clumps. I retested by metabolism and it remains extremely slow so I am now trying to get off Synthroid. WHO NEEDS IT! If I was taking it for metabolism and it did not work (I slept all the time) why continue. I only pray I don't get hair loss when I get off>
Recently Synthroid has caused my hair to start falling out. Panic was setting it was afraid to shampoo my hair because there it was right in my hand so it was not my imagination. I helped myself by researching and will share my experience with you. I found that lack of biotin and B complex helps a great deal. I am now taking B-50 mgs. 2x's a day (am & pm) and Hair & skin & nails fomula 2x's a day as well. Hair etc.contains 3,000 mcg. of biotin and since I increased my dosage to those amounts my hair has stopped failing out. Saw my beautician and she said after my coloring and cut there was just a minuscule amount of hair which is a normal amount. I buy my products from Puritan Pride , Life extension but any vitamin shop, or Whole foods are good choices.. My advice would be perhaps stick with vitamin shop that sells pure vitamins. I also remembered many years ago this is the treatment that stopped my little girl from hair loss from repeated bouts of strep throat hence antibiotics caused the hair loss. Dr. said of don't worry it happens but it will stop. That was not an answer! I researched and found cause and two days later no more hair loss. At first I thought it luck, but then again another bout of strep throat & 5 days on anti biotic hair loss again started, so I went back with vit b's and hair stopped next day! I stopped stopped the repeated strep throats with doses of cod liver oil, which because she needed it she 'strangely 'loved it my other daughter who never got the strep throat would gag and spit it out. Seems the body knows what it needs. I hope this helps you all with this problem with hair loss. It worked for me so hopefully, it will help you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.